Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 170, NWS Springfield, MO

June 29, 2014Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 29, 2014, 1:38 AM CDT for Crawford County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2014, 1:38 AM CDT (06:38 UTC)
Expired
Jun 29, 2014, 2:45 AM CDT
In force
67 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, KS

The radar

The Springfield radar (KSGF), 128 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-181 m²/s²
0-3 km storm-relative helicity
-326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WUUS53 KSGF 290638
SVRSGF
KSC037-290745-
/O.NEW.KSGF.SV.W.0170.140629T0638Z-140629T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 AM CDT SUN JUN 29 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 245 AM CDT

* AT 137 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM GIRARD TO CHEROKEE...AND MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GIRARD AND BEULAH AROUND 145 AM CDT.
  FARLINGTON AND CHEROKEE AROUND 150 AM CDT.
  RINGO AROUND 200 AM CDT.
  POLK...LONE OAK AND CHICOPEE AROUND 205 AM CDT.
  ENGLEVALE AND PITTSBURG AROUND 210 AM CDT.
  FRONTENAC...FRANKLIN AND ARMA AROUND 215 AM CDT.
  YALE AND CROWEBURG AROUND 225 AM CDT.
  OPOLIS AROUND 230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3761 9492 3765 9485 3768 9478 3767 9462
      3742 9461 3734 9462 3734 9476 3734 9491
      3740 9494 3744 9495
TIME...MOT...LOC 0638Z 262DEG 13KT 3754 9487 3735 9486

HAIL...1.00IN
WIND...60MPH

$$

CRAMER
3 follow-up statements
781 
WWUS53 KSGF 290700
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT SUN JUN 29 2014

KSC037-290745-
/O.CON.KSGF.SV.W.0170.000000T0000Z-140629T0745Z/
CRAWFORD KS-
200 AM CDT SUN JUN 29 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD 
COUNTY UNTIL 245 AM CDT...

AT 159 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF 
GIRARD...AND MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ARMA...BEULAH...CHICOPEE...CROWEBURG...ENGLEVALE...FRANKLIN...
FRONTENAC...GIRARD...LONE OAK...MULBERRY...OPOLIS...PITTSBURG...
POLK...RINGO AND YALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3754 9488 3758 9484 3763 9471 3764 9462
      3742 9461 3741 9462 3734 9462 3734 9476
      3735 9481 3738 9485 3745 9490
TIME...MOT...LOC 0700Z 262DEG 12KT 3746 9478

HAIL...1.00IN
WIND...60MPH

$$

CRAMER
018 
WWUS53 KSGF 290729
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 AM CDT SUN JUN 29 2014

KSC037-290745-
/O.CON.KSGF.SV.W.0170.000000T0000Z-140629T0745Z/
CRAWFORD KS-
229 AM CDT SUN JUN 29 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD 
COUNTY UNTIL 245 AM CDT...

AT 225 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GIRARD TO FRONTENAC...AND MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ARMA...ENGLEVALE...FRONTENAC...GIRARD...MULBERRY AND PITTSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3758 9484 3763 9471 3764 9462 3742 9461
      3741 9463 3740 9471 3743 9476 3751 9485
      3755 9487
TIME...MOT...LOC 0728Z 262DEG 12KT 3756 9480 3744 9472

HAIL...0.75IN
WIND...60MPH

$$

CRAMER
665 
WWUS53 KSGF 290744
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 AM CDT SUN JUN 29 2014

KSC037-290754-
/O.EXP.KSGF.SV.W.0170.000000T0000Z-140629T0745Z/
CRAWFORD KS-
244 AM CDT SUN JUN 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY WILL EXPIRE 
AT 245 AM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3758 9484 3763 9471 3764 9462 3742 9461
      3741 9463 3740 9471 3743 9476 3751 9485
      3755 9487
TIME...MOT...LOC 0744Z 262DEG 12KT 3757 9473 3745 9465

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:08 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 29, 12:08 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 AM CDT Sun Jun 29 2014

.SHORT TERM...(This Evening through Sunday)
Issued at 304 PM CDT SAT JUN 28 2014

Expectations have not changed all that much regarding the severe
and flooding potential for late this afternoon and this evening.
The main show will be a line of thunderstorms currently
approaching the MO/KS line. As a cold pool continues to become
established along with the maturation of a rear inflow jet, we are
expecting a severe straight line wind threat to persist towards
the Highway 65 corridor into this evening. We will be monitoring
any line surges towards the northeast for an enhanced straight
line wind threat and brief mesovortex potential. Another concern
we have for later tonight is this line eventually folding over and
becoming orientated more west to east. If this happens, a flash
flood threat may emerge. Current thinking is that this may happen
more across northeastern Oklahoma and northern Arkansas, but it
will be a close call.

Storms should generally push out of the area by late tonight, but
some lingering activity will remain possible into Sunday morning
across southern Missouri. Most of Sunday then looks dry with
rather warm and muggy conditions expected. With dew points in the
lower 70s, we should see afternoon heat indices in the middle to
upper 90s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 304 PM CDT SAT JUN 28 2014

Hot and humid conditions are then expected into Monday as the
upper level flow flattens out. Highs should warm into the lower
90s with afternoon heat indices potentially cracking the century
mark across central Missouri. We will have to watch for MCS
development across the Corn Belt Sunday night. There is the
potential that this activity could graze central Missouri from
late Sunday night into Monday morning.

Medium range models then continue to advertise a strong upper
level trough moving east across the northern tier of states from
Monday into Tuesday. This trough should have no problem driving a
front south into the Ozarks from Monday night into Tuesday. This
will give us our next opportunity for showers and thunderstorms.
These storms may linger into at least Wednesday as that front
begins to stall out. At this time, it looks like the front may get
just far enough south to clear the area by Thursday. We'll have to
watch this closely with the 4th of July Holiday approaching.
Temperatures behind this front will cool to slightly below normal
values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1155 PM CDT SAT JUN 28 2014

For the KSGF/KJLN/KBBG tafs...Scattered thunderstorms will
continue to develop over the region over the next few hours with
heavy downpours and brief periods of ifr conditions with the heavy
rainfall. Lower ceilings will develop in areas that see heavy
rainfall and low level cooling overnight and will continue with a
period of mvfr ceilings at all taf sites in the near term. MVFR
and eventually VFR ceilings will occur after 14z-15z. Will
maintain low level wind shear in all tafs over the next few hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...DSA
Hazardous weather outlook, Jun 28, 11:55 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT SAT JUN 28 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300500-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1155 PM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
OVERNIGHT. LOCALIZED TRAINING OF STORMS WILL PRODUCE POCKETS OF
HEAVY RAINFALL AND POSE A RISK FOR FLASH FLOODING OVERNIGHT.
OTHERWISE...FREQUENT LIGHTNING WILL OCCUR WITH THESE STORMS ALONG
WITH THE POTENTIAL FOR HAIL UP TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO OCCUR LATE MONDAY
THROUGH WEDNESDAY. THERE IS A LIMITED THREAT FOR SEVERE STORMS
NORTH OF A PITTSBURG KANSAS TO ROLLA MISSOURI LINE ON MONDAY NIGHT
WITH DAMAGING STRAIGHT LINE WINDS BEING THE MAIN SEVERE THREAT.

HEAT INDICES WILL CLIMB INTO THE MIDDLE 90S TO NEAR THE 100
DEGREE MARK EACH AFTERNOON FROM SUNDAY TO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jun 28, 8:19 PM CDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 PM CDT SAT JUN 28 2014

MOZ098-106-290215-
OREGON MO-SHANNON MO-
819 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OREGON AND SHANNON
COUNTIES UNTIL 915 PM CDT...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
TERESITA TO 8 MILES SOUTH OF TERESITA...MOVING EAST AT 45 MPH. WINDS
AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE BIRCH TREE...EMINENCE AND WINONA.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THESE STORMS...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3709 9103 3708 9121 3684 9122 3678 9168
      3679 9166 3712 9166 3734 9118 3726 9115
      3725 9111 3721 9112 3721 9109 3717 9106
      3717 9103 3714 9101
TIME...MOT...LOC 0119Z 260DEG 40KT 3699 9168 3688 9158

WISE
Local storm report, Jun 28, 10:17 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 PM CDT SAT JUN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     UNIONTOWN               37.85N 94.97W
06/28/2014                   BOURBON            KS   PUBLIC

            PUBLIC REPORT OF 4 TO 5 INCH LIMBS DOWN

0316 PM     TSTM WND GST     HEPLER                  37.66N 94.97W
06/28/2014  E50.00 MPH       CRAWFORD           KS   FIRE DEPT/RESCUE

            HEPLER FIRE DEPARTMENT ESTIMATES 50 MPH WINDS.

0430 PM     TSTM WND DMG     5 WSW PINEVILLE         36.58N 94.47W
06/28/2014                   MCDONALD           MO   EMERGENCY MNGR

            *** 2 INJ *** TREES AND LIMBS DOWN AT ELK SPRINGS ROAD
            AND ELK RIVER. TWO MINOR INJURIES FROM FLYING DEBRIS DUE
            TO WIND NEAR SHADY BEACH CAMPGROUND.

0438 PM     TSTM WND DMG     NEOSHO                  36.87N 94.37W
06/28/2014                   NEWTON             MO   COUNTY OFFICIAL

            *** 2 INJ *** WINDS BLEW DOWN SOME FIREWORKS TENTS. TWO
            MINOR INJURIES. SOME TREES WERE ALSO BLOWN DOWN IN THE
            COUNTY.

0458 PM     TSTM WND DMG     4 W PIERCE CITY         36.95N 94.08W
06/28/2014                   NEWTON             MO   COUNTY OFFICIAL

            WINDS BLEW OUT WINDOWS AND BLEW OFF A PORCH.

0536 PM     TSTM WND GST     4 NW EVERTON            37.38N 93.75W
06/28/2014  E50.00 MPH       DADE               MO   NWS EMPLOYEE

            ESTIMATED 45-50 MPH WINDS. NO BRANCHES DOWN.

0700 PM     TSTM WND DMG     VERSAILLES              38.43N 92.84W
06/28/2014                   MORGAN             MO   EMERGENCY MNGR

            TREE DOWNED A POWERLINE IN VERSAILLES.

&&

DSA
Local storm report, Jun 29, 12:40 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 AM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     5 WSW PINEVILLE         36.58N 94.47W
06/28/2014                   MCDONALD           MO   LAW ENFORCEMENT

            *** 3 INJ *** ONE SERIOUS INJURY AND TWO MODERATE
            INJURIES OCCURRED AT SHADY BEACH CAMPGROUND. SEVERE
            THUNDERSTORM WIND GUSTS BLEW A LARGE TREE ON TOP OF THREE
            INDIVIDUALS. ALL THREE EXPERIENCED HEAD INJURIES AND WERE
            TRANSPORTED TO A LOCAL HOSPITAL.

&&

DCRAMER

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.